Alert archive / Idaho / Flash Flood Warnings in 2013
Flash Flood Warning 14, NWS Pocatello, ID
NWS Pocatello, ID issued this flash flood warning at Aug 21, 2013, 2:20 PM MDT for Power County, Idaho. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2013, 2:20 PM MDT (20:20 UTC)
- Expired
- Aug 21, 2013, 5:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
- Flood severity
- None
County Power County, ID
The radar
The Pocatello radar (KSFX), 57 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 8.3 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 93 J/kg
- Mixed-layer CIN
- -197 J/kg
- Mixed-layer LCL
- 2195 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
810 WGUS55 KPIH 212020 FFWPIH IDC077-212315- /O.NEW.KPIH.FF.W.0014.130821T2020Z-130821T2315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE POCATELLO ID 220 PM MDT WED AUG 21 2013 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL POWER COUNTY IN SOUTHEAST IDAHO... * UNTIL 515 PM MDT * AT 212 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA WITH OVER THREE INCHES OF RAINFALL. * LOCATIONS THAT COULD BE AFFECTED INCLUDE... RURAL EASTERN POWER COUNTY... PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. && LAT...LON 4264 11259 4264 11251 4254 11251 4254 11263 $$ GK
1 follow-up statement
666 WGUS75 KPIH 212209 FFSPIH FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 409 PM MDT WED AUG 21 2013 IDC077-212219- /O.CAN.KPIH.FF.W.0014.000000T0000Z-130821T2315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ POWER ID- 409 PM MDT WED AUG 21 2013 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EAST CENTRAL POWER COUNTY... LAT...LON 4264 11259 4264 11251 4254 11251 4254 11263 $$ HEDGES
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 2:16 PM MDT, 4 minutes earlier.
Area forecast discussion, Aug 21, 2:16 PM MDT, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 216 PM MDT WED AUG 21 2013 .DISCUSSION...SHORTWAVE MOVING THROUGH SOUTHEAST IDAHO THIS AFTERNOON PER SAT IMAGERY WITH STRONGER SHORTWAVE MOVING NORTH THROUGH NEVADA. LINE OF CONVECTION FROM EARLY THIS MORNING HAS WEAKENED CONSIDERABLY AS CLOUD BAND HAS SHIFTED NORTH THROUGH FORECAST AREA. CLEARING BEHIND THE LINE HAS ALLOWED STRONGER CONVECTION TO FORM IN VERY MOIST AIR MASS. MODELS CONTINUE TO STRUGGLE EVEN IN SHORT TERM REGARDING INSTABILITY AND PLACEMENT OF QPF. BEST CHANCES FOR CONVECTION THROUGH THE EVENING APPEAR TO REMAIN IN SOUTHEAST CORNER WHERE CURRENT STORMS ARE STRONGEST THUS KEPT POPS HIGHEST THERE. HRRR DEVELOPS SECONDARY WEAKER LINE THROUGH CENTRAL MOUNTAINS THIS EVENING INTO AREA ALONG DIVIDE LATE. SECOND PUSH OF CONVECTION SLIDES NORTHEAST INTO EASTERN IDAHO AFTER MIDNIGHT THOUGH THIS SOLUTION FAVORED ONLY BY GFS DESPITE PLENTY OF MOISTURE AND CONTINUED WEAK INSTABILITY OVERNIGHT. WILL KEEP LOW POPS OVER HIGHER ELEVATIONS THROUGH THE NIGHT. UPPER LOW OFF CALIFORNIA COAST STARTS TO SHIFT NORTHEAST INTO THE CALIFORNIA COAST BY THURSDAY AFTERNOON. THIS SHOULD BRING ROUND OF CONVECTION LASTING LATE THURSDAY THROUGH FRIDAY AFTERNOON. TIMING BETWEEN GFS AND NAM LOOKS SIMILAR WITH BOTH MODELS BRINGING DRY PUSH INTO WESTERN IDAHO FRIDAY AFTERNOON. MID LEVEL DRY SLOT SLIDES SOMEWHAT EAST FOR SATURDAY BUT SHOULD BE ENOUGH LOW LEVEL MOISTURE TO KEEP THE THREAT FOR THUNDERSTORMS GOING PARTICULARLY WITH ENOUGH CLEARING FOR AFTERNOON. FOR SUNDAY THROUGH WEDNESDAY...GFS CONTINUES TO ADVERTISE STRONG WET SOUTHERLY FLOW INTO EASTERN IDAHO. ECMWF SLIGHTLY FURTHER EAST WITH MOISTURE TRAJECTORY. LEFT AT LEAST WEAK POPS HIGHER ELEVATIONS EACH DAY. DMH && .AVIATION...EXPECT VICINITY THUNDERSTORMS FOR ALL TAF SITES THIS AFTERNOON INTO EARLY EVENING TODAY AND TOMORROW WITH AN UPPER LEVEL LOW BRINGING MOISTURE INTO THE AREA. EXPECT GUSTY OUTFLOW WINDS IN AND AROUND THUNDERSTORMS. KSUN WILL LIKELY BE IMPACTED AGAIN LATE TONIGHT INTO EARLY MORNING FOR SMOKE. HOWEVER..VISIBILITIES LOOK TO BE SLIGHTLY GETTING BETTER EACH MORNING. KSUN WILL LIKELY NOT GO BELOW MVFR TONIGHT INTO TOMORROW MORNING. WYATT && .FIRE WEATHER...MONSOONAL MOISTURE IS IN THE AREA BRINGING ISOLATED TO SCATTERED THUNDERSTORMS CURRENTLY OVER OUR SOUTHERN AND SOUTHEAST AREAS. LOOK FOR ISOLATED TO SCATTERED THUNDERSTORMS LATER TODAY FOR THE REST OF THE AREA PARTICULARLY THE SOUTHERN CENTRAL MOUNTAINS AND SOUTHWARD. LOOK FOR GUSTY OUTFLOW WINDS AROUND 40 MPH IN AND AROUND THUNDERSTORMS. ADDITIONALLY...LOCALIZED HEAVY RAIN IS POSSIBLE CREATING THE POSSIBILITY OF FLASH FLOODING PARTICULARLY OVER BURN SCAR AREAS. LOOK FOR A REPEAT OF ISOLATED TO SCATTERED THUNDERSTORMS WITH GUSTY WINDS AND LOCALIZED HEAVY RAIN THURSDAY PARTICULARLY ACROSS OUR NORTHERN AREAS. EXPECT WINDS TO START TO INCREASE OVER THE AREA THURSDAY AND PARTICULARLY FRIDAY AS THE UPPER LEVEL LOW MOVES OVER EASTERN OREGON AND WESTERN IDAHO BY FRIDAY. MODELS CONTINUE TO SHOW SOUTHEAST IDAHO IN AN ACTIVE PATTERN WITH THE POSSIBILITY OF AFTERNOON THUNDERSTORMS AIDED BY MONSOON MOISTURE OVER PORTIONS OF OUR AREA SATURDAY THROUGH THE END OF THE PERIOD. WYATT && .AIR STAGNATION...AIR QUALITY REMAINS A CONCERN OVER PORTIONS OF CENTRAL MOUNTAINS DUE TO WILDFIRE SMOKE. WILL CONTINUE AIR QUALITY ADVISORY AS REQUESTED BY IDAHO DEQ. DMH && .PIH WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL MIDNIGHT MDT THURSDAY NIGHT IDZ410. RED FLAG WARNING UNTIL MIDNIGHT MDT THURSDAY NIGHT IDZ413-427. RED FLAG WARNING UNTIL MIDNIGHT MDT THURSDAY NIGHT IDZ422-475-476. RED FLAG WARNING UNTIL MIDNIGHT MDT THURSDAY NIGHT IDZ425. &&
Hazardous weather outlook, Aug 21, 3:59 AM MDT, 10 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO ID 359 AM MDT WED AUG 21 2013 IDZ017>025-031-032-221215- EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS- UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN- SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION- BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI- 359 AM MDT WED AUG 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE LIKELY TODAY. THESE STORMS COULD PRODUCE GUSTY WINDS...FREQUENT LIGHTNING AND HEAVY RAIN. RED FLAG WARNINGS ARE IN EFFECT FOR THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS ARE LIKELY ONCE AGAIN ON THURSDAY. GUSTY WINDS...FREQUENT LIGHTNING AND HEAVY RAIN COULD ACCOMPANY THESE STORMS. RED FLAG WARNINGS REMAIN IN EFFECT THROUGH THURSDAY. ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL... EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR 208-233-0834.
In the hours before
Special weather statement, Aug 21, 12:59 PM MDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 1259 PM MDT WED AUG 21 2013 IDZ022-211945- POWER ID-CASSIA ID- 1259 PM MDT WED AUG 21 2013 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... EXTREME NORTHEASTERN CASSIA COUNTY IN SOUTH CENTRAL IDAHO CENTRAL POWER COUNTY IN SOUTHEAST IDAHO UNTIL 145 PM MDT AT 1249 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 17 MILES SOUTHWEST OF FORT HALL BANNOCK PEAK..MOVING NORTHEAST AT 10 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCALIZED AREAS COULD SEE UP TO AN INCH OF RAIN WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ROCKLAND... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4267 11291 4259 11267 4239 11293 4247 11304 TIME...MOT...LOC 1858Z 212DEG 7KT 4248 11296 GK
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 12:59 PM MDT | Special Weather Statement | PIH | Power | 46 min |
Nearby
Flash Flood Warnings in Idaho, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.